Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Lincoln, IL

April 20, 2002Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 20, 2002, 2:09 AM CDT for Champaign County, Douglas County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2002, 2:09 AM CDT (07:09 UTC)
Expired
Apr 20, 2002, 8:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Champaign County, IL, Douglas County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 200709
FFWSPI
ILC019-041-201300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
203 AM CDT SAT APR 20 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS
  SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 800 AM CDT

* AT 2 AM CDT...THE CHAMPAIGN COUNTY SHERIFFS OFFICE WAS STILL
  REPORTING SIGNIFICANT FLOODING ACROSS SOUTHERN PORTIONS OF 
  CHAMPAIGN COUNTY. NUMEROUS ROADS STILL CLOSED DUE TO HIGH WATERS IN
  AREAS FROM PESOTUM TO BROADLANDS. PORTIONS OF EXTREME NORTHERN 
  DOUGLAS COUNTY ARE LIKELY EXPERIENCING SIMILAR CONDITIONS...
  ESPECIALLY IN THE VILLA GROVE AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4000 8797 3981 8797 3981 8847 4000 8846

FRIEDERS


NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 9:15 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 19, 9:15 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT FRI APR 19 2002

BUSY NIGHT WITH IMPRESSIVE BOW TRACKING ACRS SPI AND AREAS EWD AS
WELL AS FLASH FLOOD PROBLEMS. NOT MUCH TIME TO LOOK AT SHORT TERM
MODELS BUT WILL MAKE SOME WORDING ADJUSTMENTS TO LATE EVENING ZONES
AND THEN SEND OUT ARND 10 PM. RIGHT NOW IT APPEARS SPC IS NOT GOING
TO BOX OUR EASTERN OR SOUTHEASTERN COUNTIES.

.ILX...NONE.

SMITH

In the hours before

Local storm report, Apr 19, 9:34 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
934 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    1 W PLEASANT PLAINS       IL   WIND DAMAGE
04/19/02   SANGAMON                       TREES DOWN AND POWER LINES
                                          DOWN ON ROUTE 125 WEST OF
                                          PLEASANT PLAINS. FROM
                                          SANGAMON COUNTY ESDA.

0805 PM    SALESBURY                 IL   WIND DAMAGE
04/19/02   SANGAMON                       MOBILE HOME DESTROYED BY
                                          HIGH WINDS. 2 MOBILE HOME
                                          MOVED OFF FOUNDATION. POWER
                                          LINES DOWN. FROM SANGAMON
                                          COUNTY ESDA.

0805 PM    SPRINGFIELD               IL   FLASH FLOOD
04/19/02   SANGAMON                       FLOODED UNDERPASSES FROM
                                          HEAVY RAIN AT CORNER OF
                                          SANGAMON AVE. AND 16TH ST.
                                          FROM COUNTY ESDA.

0834 PM    5 E PESOTUM               IL   FLASH FLOOD
04/19/02   CHAMPAIGN                      FLOODING OF ROADS EAST OF
                                          ROUTE 130. FROM COUNTY
                                          ESDA.

0837 PM    VILLA GROVE               IL   FLASH FLOOD
04/19/02   DOUGLAS                        WATER OVER ROADS IN TOWN.
                                          ALSO...3.5 MILES WEST OF
                                          TOWN...ONE FOOT OF WATER
                                          OVER ROAD. FROM COUNTY
                                          SHERIFF.
Local storm report, Apr 19, 9:44 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
944 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    SPRINGFIELD               IL   WIND DAMAGE
04/19/02   SANGAMON                       MOBILE HOME ROLLED OVER ON
                                          SIDE AT THE WEST SIDE OF
                                          CAPITAL AIRPORT. FROM
                                          COUNTY ESDA.
Local storm report, Apr 19, 10:08 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1008 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    VIRGINIA                  IL   WIND DAMAGE
04/19/02   CASS                           POWER POLES SNAPPED OFF.
                                          FROM CASS COUNTY SHERIFF.

0747 PM    PHILADELPHIA              IL   WIND DAMAGE
04/19/02   CASS                           POWER POLES SNAPPED. FROM
                                          COUNTY SHERIFF.
Special weather statement, Apr 19, 10:15 PM CDT, 3 hours 54 minutes before
ILZ042>044-047>054-061-066-071-200400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1015 PM CDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH #130 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SCOTT...
MORGAN...CASS...MENARD...LOGAN...DEWITT...SANGAMON...MACON...
PIATT...CHRISTIAN...MOULTRIE...SHELBY...EFFINGHAM AND CLAY
COUNTIES EXPIRED AT 10 PM CDT. ALTHOUGH THUNDERSTORMS WITH HEAVY
RAINFALL ARE EXPECTED TO CONTINUE OVERNIGHT...THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS ENDED.
Local storm report, Apr 19, 10:32 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1032 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1027 PM    MT PULASKI                IL   FLASH FLOOD
04/19/02   LOGAN                          4 FOOT OF WATER REPORTED
                                          IN VIADUCT. FROM COUNTY
                                          ESDA.
Local storm report, Apr 19, 10:39 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1039 PM CDT FRI APR 19 2002

...SUMMARY OF ALL REPORTS RECEIVED SO FAR...4/19/02 EVENT...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    5 S MT AUBURN             IL   .75 INCH HAIL
04/19/02   CHRISTIAN                      FROM COUNTY SHERIFF.

0650 PM    BLUE MOUND                IL   1.50 INCH HAIL
04/19/02   MACON                          FROM COUNTY SHERIFF.

0700 PM    BEARDSTOWN                IL   .75 INCH HAIL
04/19/02   CASS                           FROM CITY POLICE.

0734 PM    VIRGINIA                  IL   WIND DAMAGE
04/19/02   CASS                           POWER POLES SNAPPED OFF.
                                          FROM CASS COUNTY SHERIFF.

0747 PM    PHILADELPHIA              IL   WIND DAMAGE
04/19/02   CASS                           POWER POLES SNAPPED. FROM
                                          COUNTY SHERIFF.

0805 PM    SPRINGFIELD               IL   FLASH FLOOD
04/19/02   SANGAMON                       FLOODED UNDERPASSES FROM
                                          HEAVY RAIN AT CORNER OF
                                          SANGAMON AVE. AND 16TH ST.
                                          FROM COUNTY ESDA.

0805 PM    1 W PLEASANT PLAINS       IL   WIND DAMAGE
04/19/02   SANGAMON                       TREES DOWN AND POWER LINES
                                          DOWN ON ROUTE 125 WEST OF
                                          PLEASANT PLAINS. FROM
                                          SANGAMON COUNTY ESDA.

0805 PM    SALESBURY                 IL   WIND DAMAGE
04/19/02   SANGAMON                       MOBILE HOME DESTROYED BY
                                          HIGH WINDS. 2 MOBILE HOME
                                          MOVED OFF FOUNDATION. POWER
                                          LINES DOWN. FROM SANGAMON
                                          COUNTY ESDA.

0825 PM    SPRINGFIELD               IL   74 MPH TSTM WIND GUST
04/19/02   SANGAMON                       WIND GUST OF 74 MPH AT THE
                                          SPRINGFIELD AIRPORT FROM
                                          NWS ASOS AUTOMATED
                                          EQUIPMENT.

0825 PM    SPRINGFIELD               IL   WIND DAMAGE
04/19/02   SANGAMON                       MOBILE HOME ROLLED OVER ON
                                          SIDE AT THE WEST SIDE OF
                                          CAPITAL AIRPORT. FROM
                                          COUNTY ESDA.

0834 PM    5 E PESOTUM               IL   FLASH FLOOD
04/19/02   CHAMPAIGN                      FLOODING OF ROADS EAST OF
                                          ROUTE 130. FROM COUNTY
                                          ESDA.

0837 PM    VILLA GROVE               IL   FLASH FLOOD
04/19/02   DOUGLAS                        WATER OVER ROADS IN TOWN.
                                          ALSO...3.5 MILES WEST OF
                                          TOWN...ONE FOOT OF WATER
                                          OVER ROAD. FROM COUNTY
                                          SHERIFF.

1027 PM    MT PULASKI                IL   FLASH FLOOD
04/19/02   LOGAN                          WATER TO 4 FOOT HIGH IN A
                                          VIADUCT. FROM COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:03 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas42 min
Apr 19, 7:19 PM CDTTornado WarningILXChampaign56 min
Apr 19, 7:25 PM CDTSevere Thunderstorm WarningILXCass50 min
Apr 19, 7:25 PM CDTSevere Thunderstorm WarningILXMacon65 min
Apr 19, 7:29 PM CDTSevere Thunderstorm WarningILXPiatt46 min
Apr 19, 7:54 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon66 min
Apr 19, 7:55 PM CDTFlash Flood WarningILXChampaign, Douglas6 hr
Apr 19, 8:05 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas55 min
Apr 19, 8:37 PM CDTFlash Flood WarningILXVermilion5 hr
Apr 19, 8:43 PM CDTSevere Thunderstorm WarningILXChristian62 min
Apr 19, 8:45 PM CDTFlash Flood WarningILXPiatt5 hr
Apr 19, 8:46 PM CDTFlash Flood WarningILXPiatt, Sangamon5 hr
Apr 19, 8:47 PM CDTFlash Flood WarningILXPiatt5 hr
Apr 19, 8:49 PM CDTFlash Flood WarningILXSangamon5 hr
Apr 19, 8:53 PM CDTSevere Thunderstorm WarningILXLogan, Macon, Sangamon52 min
Apr 19, 9:00 PM CDTFlash Flood WarningILXChristian, Macon5 hr
Apr 19, 9:31 PM CDTFlash Flood WarningILXDeWitt, Logan4 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.